Successful Management of Fulminant Immune Checkpoint Inhibitor–Associated Myocarditis Amid Corticosteroid Constraints and Clinical-Biomarker Dissociation

Read full text
Authors: Yunting Zhang, Yanwen Fang, L N Zhang, Wenjing Wu, Jingang Zheng
Cited by: 1
References: 6

Abstract

BACKGROUND: Immune checkpoint inhibitor (ICI)-associated myocarditis is an uncommon but life-threatening complication. Management is particularly challenging when high-dose corticosteroids are contraindicated and in the presence of clinical-biomarker dissociation. CASE SUMMARY: A 69-year-old man presented with cardiogenic shock and ventricular tachycardia 3 weeks after his first dose of pembrolizumab for lung adenocarcinoma. Despite corticosteroid constraints owing to pulmonary tuberculosis and the complexity of clinical decision-making during tapering with rebound troponin T elevation, the patient achieved favorable long-term survival. DISCUSSION: This case demonstrates a successful management strategy for fulminant ICI-associated myocarditis under the dual constraints of limited corticosteroid use and persistent biomarker elevation, offering valuable clinical insights. TAKE-HOME MESSAGES: Rebound elevation of troponin T levels may indicate myocardial remodeling rather than active injury, supporting corticosteroid tapering in clinically stable patients. In patients with ICI-associated myocarditis and contraindications to corticosteroids, early steroid tapering combined with alternative immunosuppressive therapy may still achieve favorable outcomes.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Heparin-Induced Thrombocytopenia and Thrombosis Pericarditis and Cardiac Tamponade

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
9
Pages
106787–106787
Publication date
19 January 2026
Language
EN